Ibuprofen-induced localized frontal and temporal forehead sw
Released: Doctor's guide to managing the Coronavirus/COVID19 outbreakWatch VideoDownload SlidesReleased: Doctor's guide to managing the Coronavirus/COVID19 outbreakWatch VideoDownload Slides
Ibuprofen, nonselective nonsteroidal anti-inflammatory drugs (NSAIDs), is one of the most commonly prescribed analgesics for managing musculoskeletal, orofacial, and postoperative pain after periodontal therapy. Although considered as one of the safest analgesic agents, the onset of adverse drug reactions after ibuprofen intake has been recently observed.

A 57-year-old male patient reported with a chief complaint of bleeding gums from the upper back tooth region for 1 month. On examination, a generalized probing depth of 6–7 mm with the moderate horizontal bone loss was observed. The oral hygiene of the patient was fair with a moderate amount of supragingival and subgingival deposits. A nonsurgical phase one therapy comprising of full mouth oral prophylaxis and root surface debridement was initiated. Ibuprofen 200 mg was prescribed post-treatment in case any pain or discomfort was experienced. The patient was recalled after 2 weeks for re-evaluation and follow-up.

However, the patient reported back within 1 h, with the development of a sudden, localized, soft, edematous, non-fluctuant, and nonmovable lobular swelling on the frontal and temporal part of his forehead. The swelling was tender on palpation with slight erythema on its outer surface. The patient also reported the development of a mild rise in body temperature, lassitude, and malaise.Based on the patient's history and the timing of onset of allergic response, ibuprofen-induced hypersensitivity reaction was suspected. The patient was questioned regarding the onset of any similar incidents in the past. The patient then reported the onset of a similar swelling a few years back (etiology unknown). The patient was immediately referred to a physician, and blood was withdrawn to check for the total and differential blood count delete was done. The blood reports showed increases in the eosinophils suggestive of an allergic reaction . A local prick skin test with ibuprofen was also performed to confirm the hypersensitivity reaction

To exclude the cross-reactivity and tolerance to other chemically unrelated NSAIDS, an oral challenge with other COX 1 inhibitors (aspirin) was done. The patient was immediately administered 10–20 mg intravenous injection of pheniramine maleate to control the reaction. A drastic reduction in the temporal swelling was observed within 24 h. The patient was kept under observation and was prescribed 10 mg of pheniramine maleate twice a day for 3 days. The patient was instructed not to take any nonselective NSAIDs in the future. The complete resolution of the swelling and urticaria was observed within 72 hrs


In conclusion, NSAID, such as ibuprofen, should be considered as a potential and common etiological agent for hypersensitivity reactions in dental clinics. NSAIDs-induced adverse drug reactions can be a complex and intimidating situation if not managed appropriately. Therefore, a comprehensive knowledge and understanding of the complex pathogenic mechanisms that govern such an allergic response would help clinicians to arrive at a correct and timely diagnosis and provide appropriate treatment

Source :http://www.jisponline.com/article.asp?issn=0972-124X;year=2020;volume=24;issue=2;spage=178;epage=181;aulast=Chopr
Dr. T●●●●z H●●●●●●i and 11 others like this3 shares
Like
Comment
Share